Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 21, NWS Las Vegas, NV

July 24, 2019San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2019, 3:40 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2019, 3:40 PM PDT (22:40 UTC)
Expired
Jul 24, 2019, 6:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2384 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

890 
WGUS55 KVEF 242240
FFWVEF
CAC071-250130-
/O.NEW.KVEF.FF.W.0021.190724T2240Z-190725T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
340 PM PDT Wed Jul 24 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South central San Bernardino County in southern California...

* Until 630 PM PDT.

* At 337 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen. Flash flooding is expected to begin shortly or is 
  already occurring along roads within Twentynine Palms.

* Some locations that will experience flooding include...
  Twentynine Palms, Twentynine Palms Base and Twentynine Palms
  Airport along Highway 62 and Amboy Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3407 11600 3408 11604 3410 11604 3411 11605
      3412 11605 3412 11617 3450 11632 3462 11627
      3433 11582 3403 11581 3403 11600

$$

VARIAN
2 follow-up statements
011 
WGUS75 KVEF 250005
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
505 PM PDT Wed Jul 24 2019

CAC071-250130-
/O.CON.KVEF.FF.W.0021.000000T0000Z-190725T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
505 PM PDT Wed Jul 24 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR
SOUTH CENTRAL SAN BERNARDINO COUNTY...

At 504 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to one inch of rain has already 
fallen near Twentynine Palms. Flash flooding is expected to begin 
shortly along Highway 62 and Amboy Road.

Some locations that will experience flooding include...
Twentynine Palms, Twentynine Palms Base and Twentynine Palms Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3407 11600 3408 11604 3410 11604 3411 11605
      3412 11605 3412 11617 3450 11632 3462 11627
      3433 11582 3403 11581 3403 11600

$$

VARIAN
048 
WGUS75 KVEF 250122
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
622 PM PDT Wed Jul 24 2019

CAC071-250131-
/O.EXP.KVEF.FF.W.0021.000000T0000Z-190725T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
622 PM PDT Wed Jul 24 2019

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 630 PM PDT...

Thunderstorms have died down near Twentynine Palms. Lingering 
flooding is still possible, though additional rainfall is not 
expected. 

LAT...LON 3407 11600 3408 11604 3410 11604 3411 11605
      3412 11605 3412 11617 3450 11632 3462 11627
      3433 11582 3403 11581 3403 11600

$$

VARIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:54 PM PDT, 46 minutes earlier.

Area forecast discussion, Jul 24, 2:54 PM PDT, 46 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
254 PM PDT Wed Jul 24 2019

.SYNOPSIS...High pressure centered east of the area will continue
to provide a favorable monsoon flow into the area through Thursday,
resulting in scattered thunderstorms again on Thursday. A drying
trend begins Friday with hot and dry conditions expected over the
weekend. Monsoon moisture is forecast to return early next week
with another round of thunderstorms possible by Tuesday. &&

.DISCUSSION...tonight through Friday.

Isolated to scattered thunderstorms will continue through the
evening hours decreasing overnight as support from an inverted
trough ends as it lifts away from the area. A Flash Flood Watch
remains in effect until 11 pm this evening for portions of
southern California, southern Nevada and northwest Arizona as the
inverted trough interacts with unseasonably high PWATs and weak
instability to increase rain efficiency and bring an elevated
risk for flash flooding.

Essentially, little movement is forecast in the position of high
pressure on Thursday with little change in available moisture.
However, the area of concern for more widespread storms and an
increased potential for flash flooding shifts to the northern
regions of the CWA. A Flash Flood Watch is in effect for Thursday
afternoon/evening for portions of the southern Great Basin. High
pressure shifts to southeast Arizona on Friday with precipitable
water values decreasing somewhat. However, moisture remains more
than sufficient for storm development, especially across the
Sierra and southern Great Basin due, in part, to support provided
by a trough moving into central California. This feature could
help support nocturnal convection Friday night as it passes
across southcentral Nevada.

High pressure moves directly over the area this weekend and as a
result, stabilizes the airmass over the region and ends
thunderstorm chances for the time being. In addition, temperatures
are forecast to soar to several degrees above normal with MOS
guidance showing temperatures on Sunday in Las Vegas at or above
110 degrees. In response, excessive heat indices rise on Sunday
but then lower again Monday as temperatures drop off.

The high pivots east of the area Monday and re-positions near the
Four Corners by Tuesday signaling a return of monsoon moisture
and increasing chances for thunderstorms. In response to the
increased moisture, temperatures would fall back to below normal
by mid week.
&&

.AVIATION...For McCarran...A challenging forecast through the TAF
period as an active monsoon pattern lowers confidence. Complex of
storms near the Peach Springs corridor this afternoon will likely do
one of two things, either hold together and continue moving west
into the Las Vegas Valley, or collapse, and send strong outflow
towards the valley. In either case, expect another chance for
thunderstorms and associated hazards around the valley this evening,
then again Thursday morning. Turbulence and icing hazards expected
with thunderstorms near the valley and approach corridors, along
with gusty and erratic surface winds. CIGs should remain above 10
Kft with thunderstorms.

For the rest of southern Nevada, northwest Arizona and southeast
California...Monsoon thunderstorms will keep the forecast tricky
through the TAF period. A developing complex in northwest Arizona
will the be primary concern this evening, along with any outflow it
may produce. On Friday, thunderstorms most likely north of a KNID-
KIGM line with heavy rain and gusty, erratic winds as the primary
threat; generally southwesterly winds south of the line. CIGs with
any thunderstorms will likely remain above 10 Kft, but expect icing
and turbulence hazards aloft in the region.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Salmen
AVIATION...Steele

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

DISCUSSION...Salmen
AVIATION...Steele

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:33 PM PDTAreal Flood AdvisoryVEFSan Bernardino117 min
Jul 24, 10:37 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 24, 12:24 PM PDTFlash Flood WatchVEFInyo, San Bernardino9 hr
Jul 24, 12:24 PM PDTFlash Flood WatchVEFInyo32 hr

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.